Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 24, 2020, 4:44 AM CDT for Lincoln County, Logan County, Payne County, Oklahoma. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2020, 4:44 AM CDT (09:44 UTC)
- Expired
- Mar 24, 2020, 5:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lincoln County, OK, Logan County, OK, Payne County, OK
The radar
The Norman radar (KTLX), 72 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 5:05 AM CDT | TSTM WND DMG | 4 E Guthrie, OK | TREE DAMAGE. LARGE LIMB ACROSS ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 9.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
302
WUUS54 KOUN 240944
SVROUN
OKC081-083-119-241030-
/O.NEW.KOUN.SV.W.0039.200324T0944Z-200324T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
444 AM CDT Tue Mar 24 2020
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northwestern Lincoln County in central Oklahoma...
Southwestern Payne County in central Oklahoma...
Central Logan County in central Oklahoma...
* Until 530 AM CDT.
* At 443 AM CDT, a severe thunderstorm was located 5 miles north of
Guthrie, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Stillwater, Guthrie, Perkins, Langston, Crescent, Carney, Tryon,
Coyle, Cedar Valley, Mulhall, Cimarron City and Meridian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3613 9696 3574 9698 3585 9767 3592 9767
3609 9751
TIME...MOT...LOC 0943Z 273DEG 34KT 3596 9744
HAIL...<.75IN
WIND...60MPH
$$
033 follow-up statements
505 WWUS54 KOUN 240959 SVSOUN Severe Weather Statement National Weather Service Norman OK 459 AM CDT Tue Mar 24 2020 OKC081-083-119-241030- /O.CON.KOUN.SV.W.0039.000000T0000Z-200324T1030Z/ Lincoln OK-Payne OK-Logan OK- 459 AM CDT Tue Mar 24 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR NORTHWESTERN LINCOLN...SOUTHWESTERN PAYNE AND SOUTHEASTERN LOGAN COUNTIES... At 459 AM CDT, a severe thunderstorm was located over Langston, moving east at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Guthrie, Perkins, Langston, Carney, Tryon, Coyle and Meridian. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3574 9698 3583 9754 3607 9735 3606 9696 TIME...MOT...LOC 0959Z 273DEG 34KT 3595 9725 HAIL...<.75IN WIND...60MPH $$ 03
843
WWUS54 KOUN 241014
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
514 AM CDT Tue Mar 24 2020
OKC081-083-119-241030-
/O.CON.KOUN.SV.W.0039.000000T0000Z-200324T1030Z/
Lincoln OK-Payne OK-Logan OK-
514 AM CDT Tue Mar 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR NORTHWESTERN LINCOLN...SOUTHWESTERN PAYNE AND SOUTHEASTERN LOGAN
COUNTIES...
At 513 AM CDT, a severe thunderstorm was located 7 miles east of
Meridian, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters have reported large tree branches
have been snapped with this storm.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Perkins, Langston, Carney, Tryon, Coyle and Meridian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3580 9738 3606 9720 3606 9696 3574 9698
TIME...MOT...LOC 1013Z 281DEG 31KT 3588 9712
HAIL...<.75IN
WIND...60MPH
$$
03034
WWUS54 KOUN 241023
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
523 AM CDT Tue Mar 24 2020
OKC081-083-119-241032-
/O.EXP.KOUN.SV.W.0039.000000T0000Z-200324T1030Z/
Lincoln OK-Payne OK-Logan OK-
523 AM CDT Tue Mar 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN...
SOUTHWESTERN PAYNE AND SOUTHEASTERN LOGAN COUNTIES WILL EXPIRE AT 530
AM CDT...
The storm which prompted the warning has weakened below severe
limits, therefore the warning will be allowed to expire. However
heavy rain is still possible with this thunderstorm.
LAT...LON 3580 9738 3606 9720 3606 9696 3574 9698
TIME...MOT...LOC 1022Z 273DEG 34KT 3588 9702
$$
03What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 2:41 AM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Mar 24, 2:41 AM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Norman OK 241 AM CDT Tue Mar 24 2020 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today and tonight) Issued at 238 AM CDT Tue Mar 24 2020 At the time of this writing, thunderstorms are making their way eastward across northern Oklahoma with the potential for heavy rain and marginally severe hail. Expectation is for intensity to start dwindling after 4am, and for storms to make their way east out of the CWA around 7am. Winds will shift to the north today and clouds will gradually clear out, making for a fairly mild day as ridging starts to move in. Day && .LONG TERM... (Wednesday through Monday) Issued at 238 AM CDT Tue Mar 24 2020 Wednesday and Thursday will be dominated by modest upper level riding and 850mb downslope flow. This will result in warm temperatures and breezy winds, primarily across western Oklahoma on Wednesday, but potentially more widespread on Thursday. One limiting factor might be cirrus. Model blends show a potential for very high clouds both days. Bumped temperatures toward MOS guidance on Wednesday and winds toward MOS guidance both Wednesday and Thursday. An upper low will approach late on Thursday. Models show the associated front stalling somewhere in Kansas to northern Oklahoma, but model spread in location is still high. Depending on where this sets up, we could see some precipitation in northern Oklahoma as moisture returns overnight. As mentioned in the previous AFD, capping appears strong, instability modest, and shear high (as a strong low level jet moves over). If we get storms (PoPs are still fairly low given all the uncertainty in timing/location), some of them could be strong to severe. High clouds are expected to move in Friday, limiting daytime heating somewhat. The front will finally surge through Friday night. With the upper wave moving in and the more pronounced surface forcing, rain chances will be higher ahead of this surge Friday evening and overnight, primarily over eastern Oklahoma (where the best moisture will be). Strong capping, modest instability, and strong shear will again make strong to severe storms possible. Behind this front, cooler temperatures along with drier weather can be expected for the weekend. Models show another wave moving through sometime early next week. Day && .AVIATION... (06Z TAFS) Issued at 113 AM CDT Tue Mar 24 2020 Primarily IFR/LIFR conditions expected at KWWR before rain moves in and is expected to help alleviate the dense nature of the fog. IFR/MVFR conditions elsewhere with lowering cigs and areas of fog development. Chances for SHRA/TSRA will be highest across KWWR and KPNC, with KPNC likely to see the most persistent impacts from TSRA in the 09-12Z time frame. Low clouds primarily in the MVFR range may persist into tomorrow afternoon across northern Oklahoma. Northerly wind shift will spread over the region late tonight and tomorrow with most winds becoming light by 00Z. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 70 49 79 58 / 20 0 0 0 Hobart OK 71 47 80 53 / 0 0 0 0 Wichita Falls TX 76 51 84 58 / 0 0 0 0 Gage OK 68 46 83 53 / 0 0 0 0 Ponca City OK 67 46 76 53 / 40 0 0 0 Durant OK 79 51 80 61 / 0 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...14 LONG TERM....14 AVIATION...11
Hazardous weather outlook, Mar 23, 9:00 PM CDT, 7 hours 44 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 900 PM CDT Mon Mar 23 2020 OKZ004>048-050>052-TXZ083>090-241000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 900 PM CDT Mon Mar 23 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... There is a chance for severe thunderstorms tonight, mainly after midnight. The most likely area for severe storms will be across northern Oklahoma, near and north of Woodward, Enid, and Stillwater. The main hazard will be large hail. .Fog... Areas of dense fog will be seen across northwest into north- central Oklahoma this evening and overnight. Fog will erode from west to east overnight. Use caution if driving. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms.. There will be another chance for thunderstorms from Thursday night through Friday night. Strong storms will be possible, primarily across northern and eastern Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Mar 24, 1:41 AM CDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
141 AM CDT Tue Mar 24 2020
OKZ005>007-240730-
Alfalfa OK-Woods OK-Grant OK-
141 AM CDT Tue Mar 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR northern Alfalfa...east central
Woods and northwestern Grant Counties Until 230 AM CDT...
AT 140 AM CDT, a strong thunderstorm was located near Ingersoll,
moving east at 40 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Cherokee, Wakita, Burlington, Manchester, Amorita, Byron, Ingersoll,
Great Salt Plains Lake and Driftwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3677 9784 3667 9867 3688 9853 3700 9811
3700 9784
TIME...MOT...LOC 0640Z 256DEG 37KT 3682 9837
03Special weather statement, Mar 24, 2:16 AM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
216 AM CDT Tue Mar 24 2020
OKZ004>007-010-011-240745-
Major OK-Woodward OK-Alfalfa OK-Harper OK-Woods OK-Grant OK-
216 AM CDT Tue Mar 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Major...northern
Woodward...Alfalfa...southeastern Harper...southeastern Woods and
northern Grant Counties Until 245 AM CDT...
AT 213 AM CDT, strong thunderstorms were along a line extending from
near Wakita to 6 miles north of Dacoma to 7 miles northwest of
Waynoka to 3 miles east of Woodward, moving east northeast at 50 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Woodward, Alva, Cherokee, Medford, Mooreland, Waynoka, Carmen,
Wakita, Jet, Burlington, Dacoma, Manchester, Amorita, Byron, Renfrow,
Lambert, Alabaster Caverns State Park, Quinlan, Avard and Ingersoll.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3687 9746 3642 9897 3637 9948 3668 9930
3693 9853 3700 9814 3700 9747
TIME...MOT...LOC 0713Z 258DEG 43KT 3689 9798 3675 9853 3666 9896 3645
9933
03Special weather statement, Mar 24, 2:45 AM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
245 AM CDT Tue Mar 24 2020
OKZ005>008-010-012-240830-
Garfield OK-Woodward OK-Alfalfa OK-Woods OK-Kay OK-Grant OK-
245 AM CDT Tue Mar 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Garfield...east
central Woodward...Alfalfa...southeastern Woods...northwestern Kay
and Grant Counties Until 330 AM CDT...
AT 242 AM CDT, strong thunderstorms were along a line extending from
4 miles southeast of Wakita to 4 miles west of Great Salt Plains Lake
to near Waynoka, moving east northeast at 35 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Alva, Cherokee, Medford, Helena, Waynoka, Pond Creek, Lamont, Carmen,
Wakita, Braman, Jet, Nash, Deer Creek, Dacoma, Byron, Jefferson,
Renfrow, Lambert, Nardin and Avard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3663 9762 3649 9874 3656 9907 3675 9892
3700 9792 3700 9719
TIME...MOT...LOC 0742Z 259DEG 25KT 3684 9786 3671 9828 3659 9892
03Special weather statement, Mar 24, 3:17 AM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
317 AM CDT Tue Mar 24 2020
OKZ007-008-240900-
Kay OK-Grant OK-
317 AM CDT Tue Mar 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR Kay and eastern Grant Counties
Until 400 AM CDT...
AT 315 AM CDT, a strong thunderstorm was located near Nardin, moving
east at 40 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Ponca City, Blackwell, Tonkawa, Newkirk, Lamont, Braman, Deer Creek,
Kildare, Chilocco, Nardin, western Kaw Lake, Blackwell Lake and
Peckham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.
&&
LAT...LON 3674 9690 3668 9693 3670 9704 3668 9706
3660 9704 3660 9764 3700 9758 3700 9687
TIME...MOT...LOC 0815Z 261DEG 35KT 3680 9747
03Special weather statement, Mar 24, 3:56 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
356 AM CDT Tue Mar 24 2020
OKZ008-013-240930-
Kay OK-Noble OK-
356 AM CDT Tue Mar 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR eastern Kay and northeastern
Noble Counties Until 430 AM CDT...
AT 352 AM CDT, a strong thunderstorm was located near Ponca City,
moving east at 45 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Ponca City, Newkirk, Kaw City, Marland, Kildare, Chilocco, Kaw Lake
and Hardy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3678 9675 3677 9682 3674 9683 3675 9689
3668 9693 3670 9703 3669 9705 3666 9706
3660 9704 3659 9706 3659 9704 3660 9691
3656 9689 3656 9691 3653 9699 3650 9704
3652 9727 3700 9710 3700 9675
TIME...MOT...LOC 0852Z 262DEG 40KT 3671 9704
03Special weather statement, Mar 24, 4:21 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
421 AM CDT Tue Mar 24 2020
OKZ012-013-018>020-241015-
Garfield OK-Payne OK-Kingfisher OK-Logan OK-Noble OK-
421 AM CDT Tue Mar 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield...
northwestern Payne...northern Kingfisher...northwestern Logan and
southern Noble Counties Until 515 AM CDT...
AT 418 AM CDT, strong thunderstorms were along a line extending from
3 miles northeast of Marshall to 5 miles east of Dover to 6 miles
west of Kingfisher, moving east at 45 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Stillwater, Guthrie, Perry, Kingfisher, Crescent, Morrison, Glencoe,
Dover, Cedar Valley, Marshall, Mulhall, Cimarron City, Orlando, Lake
Carl Blackwell, Lake Mcmurtry, Lovell, Lucien and Hayward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3633 9703 3633 9692 3624 9692 3583 9751
3583 9814 3600 9796 3631 9757 3639 9703
TIME...MOT...LOC 0918Z 248DEG 39KT 3618 9758 3600 9781 3584 9804
03The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 1:05 AM CDT | Special Weather Statement | OUN | Woodward | 25 min |
| Mar 24, 1:32 AM CDT | Special Weather Statement | OUN | Woods | 43 min |
| Mar 24, 1:41 AM CDT | Special Weather Statement | OUN | Alfalfa | 49 min |
| Mar 24, 2:16 AM CDT | Special Weather Statement | OUN | Alfalfa, Grant, Woods, Woodward | 29 min |
| Mar 24, 2:45 AM CDT | Special Weather Statement | OUN | Alfalfa, Grant, Woods | 45 min |
| Mar 24, 3:17 AM CDT | Special Weather Statement | OUN | Kay | 43 min |
| Mar 24, 3:56 AM CDT | Special Weather Statement | OUN | Kay | 34 min |
| Mar 24, 4:21 AM CDT | Special Weather Statement | OUN | Kingfisher, Logan | 54 min |
| Mar 24, 5:28 AM CDT | Special Weather Statement | OUN | Lincoln | 47 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.